NSAID Use Inhibits Post-Surgery Spine FusionLast Updated: May 11, 2009. The use of the nonsteroidal anti-inflammatory drug diclofenac sodium for pain after vertebrae-fusing surgery appears to inhibit the successful fusion of the vertebrae, according to a study published in the May issue of The Spine Journal.
MONDAY, May 11 (HealthDay News) -- The use of the nonsteroidal anti-inflammatory drug (NSAID) diclofenac sodium for pain after vertebrae-fusing surgery appears to inhibit the successful fusion of the vertebrae, according to a study published in the May issue of The Spine Journal.
Jose Miguel T. Lumawig, M.D., of the Philippine General Hospital in Manila, and colleagues examined medical records and radiographs for 273 patients who had one- or two-level posterior lumbar interbody fusion (PLIF) from 1999 to 2004. The group included patients who had taken nothing or only diclofenac sodium for pain. Researchers quantified the amount of the drug used and assessed the vertebral fusion in a two-year follow-up period.
The patients were grouped by NSAID use: 168 patients in the moderate-dose group had used at most 300 mg of diclofenac sodium, 86 patients in the high-dose group had used more than 300 mg, and 19 patients had not taken the NSAID. The researchers found that the PLIF procedures resulted in four nonunions and 41 delayed unions overall. There were no nonunions or delayed unions in the no-dose group, 16 delayed unions in the moderate-dose group, and four nonunions and 25 delayed unions in the high-dose group. The incidence of delayed union increased as diclofenac sodium use increased, the authors note.
"In the light of these findings, we advocate that the use of diclofenac sodium, and other nonspecific NSAIDs for that matter, be limited or even avoided especially in the immediate postoperative period, as even small increments in dosages may predispose patients undergoing PLIF to spinal pseudoarthrosis," the authors conclude.
|Previous: Calorie-Restricted Diet Improves Insulin Sensitivity||Next: Arthritis, Fibromyalgia Linked to Computer Problems|
Reader comments on this article are listed below. Review our comments policy.